I was on Methotrexate for about 3 years. I took the highest dose possible by pill form (20 mg? 25 mg?-I can't remember now) Anyways, my side effects were being very tired for about the first 24-48 hours after taking it. After about 6 months of taking the higher dose I found myself very fatigued all the time. My rhuemy was going to have a nurse teach me how to give myself injections so I could take a higher dose yet, but he believes in the "less is more" as far as meds go. We opted to take away some of the Methotrexate to see if it helped with the fatigue and report back in 3 months. This did seem to help. I also had some hair thinning, but not a great amount. My stomach didn't feel right for about 24-48 hours after either. As far as how long it takes to really kick in, my Rhuemy kind of played it by ear. I was on 25 mg of prednisone when starting the metho. Our goal was to try a taper once I had been on Metho for about 3 months. It did actually take me almost 2 years to get off the prednisone. It will vary from person to person though and I hope you have better success with being off the prednisone. I did experience some weight loss and major fatigue from time to time, but as you know with Lupus that can be somewhat "normal".
The Methotrexate was what I needed to get me out of my funk from Lupus. After getting off of Methotrexate, I did end up being on a low maintenance dose of prednisone because some days my body would be in pain and I would have some swelling of smaller joints.
I wish you luck on Methotrexate. Just hang in there and stay strong:)